Puerto Rico, 2025

Flash Flooding and Debris Flows in Puerto Rico, September 18 to 22, 2025

September 18 to 22, 2025 · NWS SJU · 11 events in 7 counties and zones

A deep tropical moisture surge contributed to the generation of showers and thunderstorms. As rain accumulated, soil became saturated, and flooding and landslides were registered.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$8,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

A deep tropical moisture surge contributed to the generation of showers and thunderstorms. As rain accumulated, soil became saturated, and flooding and landslides were registered. Also, wind and lightning damage was also observed within the thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Sep 18, 5:17 AM AST, 1 hour 31 minutes earlier. Its key messages:

  • * A departing tropical wave, in combination with an upper-level trough, will continue to enhance shower and thunderstorm activity today. As a result, the risk of flooding will remain elevated across Puerto Rico. Additional hazards include rapid river rises, landslides, and frequent lightning. * Across the U.S. Virgin Islands, a showery pattern will persist today, leading to a limited risk to observe flooding. * A warming trend is expected to begin on Friday, bringing increasing temperatures that may cause heat indices to reach Heat Advisory criteria through at least early next week, particularly in coastal and urban areas. * A moderate risk of rip currents is in effect for the northern and eastern beaches of Puerto Rico, as well as Culebra and St. Croix today. Although Tropical Storm Gabrielle is forecast to move well northeast of the region this weekend, swells generated by the storm may lead to a slight deterioration in marine and beach conditions.
Area forecast discussion, Sep 18, 5:17 AM AST, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
517 AM AST Thu Sep 18 2025

.KEY MESSAGES...

* A departing tropical wave, in combination with an upper-level
  trough, will continue to enhance shower and thunderstorm
  activity today. As a result, the risk of flooding will remain
  elevated across Puerto Rico. Additional hazards include rapid
  river rises, landslides, and frequent lightning.

* Across the U.S. Virgin Islands, a showery pattern will persist
  today, leading to a limited risk to observe flooding.

* A warming trend is expected to begin on Friday, bringing
  increasing temperatures that may cause heat indices to reach
  Heat Advisory criteria through at least early next week,
  particularly in coastal and urban areas.

* A moderate risk of rip currents is in effect for the northern
  and eastern beaches of Puerto Rico, as well as Culebra and St.
  Croix today. Although Tropical Storm Gabrielle is forecast to
  move well northeast of the region this weekend, swells generated
  by the storm may lead to a slight deterioration in marine and
  beach conditions.

&&

.SHORT TERM...Today through Saturday...

Persistent showers and thunderstorms, generated by a passing
tropical wave and a nearby upper-level trough, spread across much of
the region overnight. Radar estimates show peak rainfall near two
inches between Naguabo and Ceiba in eastern Puerto Rico, and across
eastern St. Croix. Several flood advisories were issued, but no
flooding impacts have been reported. However, the Rio Fajardo did
respond to the rainfall, briefly exceeding action flood stage.
Overnight lows finally dropped below 80°F across most areas,
except at exposed sites on St. John. Winds were light and variable
over land from the east-northeast, with brief gusts near the
stronger storms.

A departing tropical wave and a trough to the north will keep the
atmosphere very moist and unstable today, with PWAT values above 2.1
inches and weak winds to steer storms. Showers and thunderstorms
will affect Puerto Rico and the USVI through the day—beginning over
windward areas of eastern PR, the USVI, and nearby islands in the
morning, then spreading inland and focusing on the interior and west-
northwest PR by afternoon and evening. These slow-moving storms
could produce frequent lightning, gusty winds, and heavy rain
capable of flooding already saturated soils and urban areas. The
USVI will remain active as well, with less frequent and likely less
intense storms, but similar hazards possible throughout the day.
Since it is a weekday with school and work underway, allow extra
travel time and stay alert for flooded roads, poor drainage areas,
and dangerous lightning.

A very wet pattern will persist, with only a brief break Friday
night before another surge of tropical moisture arrives over the
weekend. With the upper trough still in place and winds weakening
below 10 mph, showers and thunderstorms will be slow-moving,
heightening the risk of flooding, localized flash flooding, and
landslides in saturated areas. Central Puerto Rico will see storms
each afternoon, with the most active zones shifting from the west
and northwest on Friday to the north on Saturday, while the USVI
trends drier. A southerly flow, perhaps influenced by Tropical Storm
Gabrielle tracking northwest well north of the region, will also
favor hot and humid conditions. Winds will ease from gentle tonight
to light on Friday and Saturday. As rain coverage decreases,
dangerous heat will become an additional concern.

.LONG TERM...Sunday through Thursday...

For the long-term period, as Tropical Storm Gabrielle moves well
northeast of the region, our area will be positioned in a col
region. As the pressure gradient weakens, very light east-
southeasterly winds are expected to persist on Sunday and continue
through at least Monday night. This flow will help maintain a
healthy moisture content across the area. According to the latest
model guidance, precipitable water values are forecast to
fluctuate between 1.80 and 2.20 inches from Sunday through
Tuesday, which is within the average to above-average range for
this time of year. In terms of temperature, forecast data
suggests that 925 mb temperatures will peak at nearly two standard
deviations above normal on Sunday and remain near the 75th
percentile into early next week. This pattern will increase the
risk of heat-related impacts across the region. Heat Advisories or
even Extreme Heat Warnings may be issued.

Under this scenario, expect morning showers across windward areas
of the islands, followed by afternoon showers and isolated
thunderstorms across the interior and western sectors of Puerto
Rico, fueled by diurnal heating and local effects. Urban and small
stream flooding is likely to persist each day, and some rivers
may reach flood stage. Saturated soils from recent rainfall
combined with light winds during this period will contribute to
slower-moving showers, which could lead to higher rainfall totals
and an increased risk of flooding. Additional hazards may include
landslides, frequent lightning, and gusty winds.

On Tuesday night, a wind surge is expected to approach the region,
bringing gusty winds along with increased moisture and a higher
chance of rainfall through the middle of the week. By Wednesday
and Thursday, one of the tropical waves currently being monitored
by the National Hurricane Center is expected to approach, further
enhancing a wetter pattern across the islands. We will continue to
monitor this evolving situation closely and provide updates as
necessary.

&&

.AVIATION...
(06Z TAFs)

Frequent, slow-moving SHRA/TSRA will affect the region over the next
24 hours, producing periods of MVFR and brief IFR conditions.
Activity will mainly impact TJSJ and USVI terminals through 18/16Z,
before expanding to most terminals for the remainder of the forecast
period. East-southeast trade winds will prevail today, starting
light to calm and variable at TAF sites this morning, then
increasing to 14–18 kt with higher gusts between 18/14–22Z, before
easing again to light and variable after 18/22Z. Gusty, erratic
winds are likely in and near SHRA/TSRA.

&&

.MARINE...

A surface high-pressure system over the central Atlantic will
promote gentle to locally moderate east to southeast winds today. For
the rest of the forecast period, light to gentle easterly to
southeasterly winds will prevail as the pressure gradient weakens. A
departing tropical wave will continue to result in frequent showers
and strong thunderstorms over the local waters today. Additionally,
swells generated by Tropical Storm Gabrielle, as it moves northeast
of the region, could slightly deteriorate marine conditions this
weekend across the Atlantic waters.

&&

.BEACH FORECAST...

A moderate risk of rip currents is in effect for the north and
east-facing beaches of Puerto Rico, Culebra, and St. Croix, with a
low risk elsewhere. While a brief improvement in conditions is
expected on Friday, the moderate risk will return Saturday and
persist into early next week, driven by swells from Tropical Storm
Gabrielle. Beachgoers should exercise caution at all times, as a
moderate risk indicates that life-threatening rip currents are
possible in the surf zone.

In addition, thunderstorms are a hazard for the beachgoers today.
Remember, if you hear thunder, seek shelter in a safe indoor
location immediately.

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...None.
VI...None.
AM...None.
&&

SHORT TERM/AVIATION...ICP
LONG TERM/MARINE/BEACH FORECAST...YZR
Hazardous weather outlook, Sep 18, 5:09 AM AST, 1 hour 39 minutes before
Hazardous Weather Outlook
National Weather Service San Juan PR
509 AM AST Thu Sep 18 2025

AMZ711>745-PRZ001>013-191000-
San Juan and Vicinity-Northeast-Southeast-Eastern Interior-
North Central-Central Interior-Ponce and Vicinity-Northwest-
Western Interior-Mayaguez and Vicinity-Southwest-Culebra-Vieques-
The nearshore and off shore Atlantic and Caribbean Coastal Waters-
509 AM AST Thu Sep 18 2025

This Hazardous Weather Outlook is for portions of Puerto Rico.

.DAY ONE...Today and Tonight

.Lightning...Isolated to scattered thunderstorms are expected
today. Be ready to stop outdoor activities and seek shelter if
storms develop. When thunder roars, go indoors.

.Excessive Rainfall...Heavy rains will cause flooding in urban
areas, roads, and small streams across much of Puerto Rico, with
the heaviest activity in the afternoon over the western interior
to western and northwestern sections. There is a low chance of
flash floods and landslides, especially where soils are already
saturated. Brief ponding on roads and poor drainage areas is also
possible, particularly across southwestern Puerto Rico.

.Excessive Heat...This level of heat affects mainly those
extremely sensitive to high temperatures, especially when outdoors
without proper cooling or hydration. While the greatest threat is
in urban and coastal areas of Puerto Rico, uncomfortable heat is
likely everywhere. Take precautions: drink plenty of water, limit
time outdoors, rest in shade or air conditioning, and wear light
clothing.

.Rip Currents...Life-threatening rip currents are possible along
the north and east coasts of Puerto Rico and Culebra. Stronger
currents may also occur elsewhere, especially near piers, jetties,
and channels.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

An upper-level trough and daytime heating will keep triggering
showers and thunderstorms over the next few days. While activity
will become less widespread, flooding and landslides remain
possible given weak steering winds and saturated soils, with
localized afternoon storms persisting beyond the weekend. A
moderate rip current risk will continue into early next week. Heat
concerns will increase Friday and persist through the period, with
the most dangerous conditions expected Friday through early next
week as rainfall decreases, winds turn southerly, and humidity
stays high. By midweek, a wind surge may bring locally breezy
conditions and choppy seas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is encouraged. Please relay any information
about flooding, winds, waves, and rip currents to the National
Weather Service in San Juan.

AMZ716-726-VIZ001-002-191000-
St. Thomas St. John adjacent Islands-St Croix-
Nearshore Atlantic and adjacent Caribbean Coastal Waters-
509 AM AST Thu Sep 18 2025

This Hazardous Weather Outlook is for portions of USVI.

.DAY ONE...Today and Tonight

.Lightning...Isolated thunderstorms. Stay alert and be prepared
to take shelter if storms develop.

.Excessive Rainfall...Ponding of water in roads and poorly
drained areas. There is a low chance of localized urban and small
streams flooding.

.Excessive Heat...This level of heat affects mainly those
extremely sensitive to high temperatures, especially when outdoors
without proper cooling or hydration. While the greatest threat is
in urban and coastal areas of Puerto Rico, uncomfortable heat is
likely everywhere. Take precautions: drink plenty of water, limit
time outdoors, rest in shade or air conditioning, and wear light
clothing.

.Rip Currents...Life-threatening rip currents are possible in St
Croix. Stronger currents may also occur elsewhere, especially
near piers, jetties, and channels.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A moderate rip current risk will continue into early next week.
Heat concerns will increase Friday and persist through the period,
with the most dangerous conditions expected Friday through early
next week as rainfall decreases, winds turn southerly, and
humidity stays high. By midweek, a wind surge may bring locally
breezy conditions and choppy seas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is encouraged. Please relay any information
about flooding, winds, waves, and rip currents to the National
Weather Service in San Juan.

The radar

The San Juan radar (TJUA), 22 km away, was scanning. The volume nearest the first event began at 10:47 UTC.

Open the radar archive at this moment

Event by event

4 flood, 3 debris flow, 2 flash flood, 1 thunderstorm wind, 1 lightning. Local standard time, as filed.

Flood, Las Piedras

When
September 18, 6:48 AM AST to 8:30 AM AST
Where
Las Piedras County, 2.55 mi WNW of Las Piedras to 2.56 mi WNW of Las Piedras
Cause
Heavy Rain
Property damage
$1,000
Reported by
911 Call Center
Coordinates
18.191, -65.887

Flooding was reported in the intersection of Moscu St. and Barcelona St. in Olympic Ville Par Pools. A person was stranded in the flooding.

Debris Flow, Las Piedras

When
September 18, 7:45 AM AST to 8:30 AM AST
Where
Las Piedras County, 1.67 mi NNE of Las Piedras to 1.71 mi NNE of Las Piedras
Cause
Heavy Rain
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
18.202, -65.839

Road PR-937 at km 0.6 in Las Piedras was partially closed due landslide.

Thunderstorm Wind, Vega Baja

When
September 19, 2:15 PM AST
Where
Vega Baja County, 1.3 mi W of Vega Baja
Measured
40 kt (46 mph) measured gust
Property damage
$500
Reported by
Public
Coordinates
18.447, -66.400

Social media post reported strong winds at Ferreteria Los Nietos y Gelson Window Tint in Sector Ojo de Agua, Barrio Algarrobo.

Flood, Vega Baja

When
September 19, 3:15 PM AST to 4:15 PM AST
Where
Vega Baja County, 0.93 mi WSW of Vega Baja to 0.9 mi WSW of Vega Baja
Cause
Heavy Rain
Property damage
$1,000
Reported by
Social Media
Coordinates
18.447, -66.394

Flooding was reported along a marginal street near PR-2, in front of a lumberyard store.

Debris Flow, San German

When
September 20, 2:01 PM AST to 7:00 PM AST
Where
San German County, 3.75 mi N of San German
Cause
Heavy Rain
Property damage
$1,000
Reported by
Public
Coordinates
18.154, -67.039

A landslide and vegetation material slide was blocking traffic on PR-119 (Las Marias St. - San German), Km 70.7.

Flash Flood, Guaynabo

When
September 22, 2:45 PM AST to 3:25 PM AST
Where
Guaynabo County, 6.94 mi NW of Guaynabo to 7 mi NW of Guaynabo
Cause
Heavy Rain
Reported by
Public
Coordinates
18.398, -66.107

Social media reported flooding and impassable roads at Avenida Luis Vigoreaux and Calle Sirio as Quebrada Margarita reached minor flood stage.

Flash Flood, San Juan

When
September 22, 3:00 PM AST to 3:30 PM AST
Where
San Juan County, 3.01 mi WNW of San Juan to 3.02 mi WNW of San Juan
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
18.389, -66.095

Broadcast media reported impassable roads at San Alfonso Avenue, near Wendys, Reyes Pharmacy #3.

Lightning, Utuado

When
September 22, 3:00 PM AST to 4:00 PM AST
Where
Utuado County, 0.82 mi WSW of Utuado
Injuries
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
18.267, -66.712

A police officer was struck by lightning at the Policia de Puerto Rico: Comandancia Regional de Utuado. The officer was standing outside the building, sheltering under an umbrella, when he was struck by lightning.

Debris Flow, Utuado

When
September 22, 3:15 PM AST to 7:00 PM AST
Where
Utuado County, 5.21 mi E of Utuado
Cause
Heavy Rain
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
18.275, -66.621

A landslide was reported at PR-613, km 6.2, in Barrio Tetuan, eastern Utuado. The road was impassable; law enforcement and emergency managers urged citizens to take alternate routes.

Flood, Trujillo Alto

When
September 22, 3:41 PM AST to 4:45 PM AST
Where
Trujillo Alto County, 1.42 mi NNW of Trujillo Alto to 1.35 mi N of Trujillo Alto
Cause
Heavy Rain
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
18.350, -66.005

Flooding was reported at PR-175, around km 10.5, between Rio Grande de Loiza (river) and Urb. El Conquistador. Part of the road was still passable, according to video footage.

Flood, Trujillo Alto

When
September 22, 4:51 PM AST to 6:00 PM AST
Where
Trujillo Alto County, 3.13 mi N of Trujillo Alto to 3.18 mi N of Trujillo Alto
Cause
Heavy Rain
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
18.375, -65.999

Flooding was reported over a poorly drained area of Calle E near Quebrada Negrito (creek), Sector Las Pozas Kennedy Hills, Barrio Quebrada Negrito, Trujillo Alto. A vehicle attempted to cross the flooded area and became stranded.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Utuado2025-09-22MaleOutside/Open AreasDirect

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2025Every state in 2025This day in weather historyWarnings in Puerto Rico, September 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1294706, 1294707, 1294771, 1294708, 1294774, 1294710, 1294711, 1294713, 1294776, 1294712, 1294714.